She walk off balance, has slurred speach, very tired, not functioning well. Her doctor told her it would be about 3 weeks and she should start seeing improvement. She looks like she is all drugged up. Has anyone had this happen. I am concerned that this may not be the right meds for her
The common side effects for Dilantin are:
Constipation; dizziness; headache; mild nervousness; nausea; trouble sleeping; vomiting.
The more serious side effects are:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); bone pain; butterfly-shaped rash on the face; clumsiness or unsteadiness; confusion; dark urine; delirium; high blood sugar (flushing; fruit-like breath odor; increased thirst, hunger, or urination; rapid breathing); new or worsening mental or mood changes (eg, anxiety, behavior changes, depression, irritability, panic attacks, restlessness, suicidal thoughts or attempts); new or worsening seizures; numbness or tingling of the hands or feet; red, swollen, blistered, or peeling skin; signs of infection (eg, chills, fever, sore throat); slurred speech; stomach pain; swollen lymph nodes; swollen or tender gums; tremor; unusual bruising or bleeding; unusual eye movements; unusual muscle movements; yellowing of the skin or eyes.
She is experiencing serious side effects from the Dilantin and this needs to be addressed by the prescribing doctor. I assume she is taking the Dilantin for a seizure disorder? She may need a doage adjustment or be switched to a different antiseizure medication.
I would call the doctor right away to tell him what is going on. He needs to be aware of her side effects. If he thinks she should continue this med with no change of the dosage I would get her to another doctor for a second opinion. A pharmacist can tell you right away about the side effects and what is safe. You will feel better when you get the answers you are seeking. Good luck and take care.
I had to be on Dilantin for a good while, when you are adjusting they usually (Or they should check blood levels) Dilantin can reach a toxic level quick, at one time I couldn't even walk a straight line, also you have to watch about the gums, it is so easy for them to become inflammed and bleed, it can cause gingival hyperplasia, I had the drugged up look when my levels got too high, I am not telling you this is the case but it needs to be brought to the doctors attention, it takes time and what dose some people are on others cannot tolerate. a neurologist can be helpful sometimes after a good trial of this drug it may need to be changed, there are many possibilities, things will get better, just watch things as well as the time if she continues and he does not do blood work ( a Dilantin level) ask the doctor about checking the levels.
Keep us posted I really do care
I can relate to what your daughter is going through. I went through the same thing when I started taking Dilantin. They gave me 300 mg/day, which is what they start all adults out on (whether they weigh 100 lbs or 250 lbs.) I weigh 90 pounds and when I complained of feeling drugged and having slurred speech and feeling tired, I had to argue with the doctor and he finally decided to weigh me and said that maybe I needed to be on a little bit less since I was so light. I had a seizure a few weeks later and the ER asked me what my Dilantin blood level was and I said the doctor never took levels. It turns out that he didn't know what he was doing. Most of his patients were stroke patients and the practice didn't know why I was assigned to him. After that, I demanded that they take blood levels every few weeks to get me on a level that would protect me from seizures without giving me terrible side effects. Then they did level checks monthly for about 6 months.
I now have been on Dilantin for 8 years without any seizures. When I feel dizzy or my lymph nodes feel swollen, I ask for a level check and to review my dosage. If you have side effects or seizures, demand level checks before they put you on more meds. Doctors are in too much of a hurry to prescribe more meds, when all they need to do is adjust the level on the one med. I have not had to take any other meds in all this time and I keep after them to make sure I have a good level, so I minimize the side effects. God Bless.
- Dilantin Information for Consumers
- Dilantin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Dilantin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Apr 2010 • 2 answers
Posted 30 Oct 2011 • 4 answers
Posted 6 Dec 2011 • 3 answers
Posted 8 Jan 2015 • 5 answers
Posted 30 Mar 2016 • 0 answers